Oklahoma, 2017

Wildfire in Oklahoma, January 29, 2017

January 29, 2017 · NWS OUN · 1 event in 1 county or zone

Amidst windy and dry conditions, grass fires burned 780 acres in Grady county on the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned 780 acres in Grady county on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 29, 11:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 29, 11:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1123 AM CST Sun Jan 29 2017

.AVIATION...
29/18Z TAFs. VFR conditions will prevail. Gusty west-northwest
winds this afternoon decreasing quickly after 00Z and backing to
more west and southwest through end of period.

&&

.PREV DISCUSSION... /issued 1038 AM CST Sun Jan 29 2017/

DISCUSSION...
Temperatures are running a little ahead of schedule this morning,
so have raised temperatures through the day by a degree or two.
With this adjustment, lower relative humidities are expected this
afternoon, resulting in an expanded area of elevated wildfire
risk.

Made minor adjustments to the forecast through late afternoon to
account for the current trends and short-term outlook.

PREV DISCUSSION... /issued 558 AM CST Sun Jan 29 2017/

DISCUSSION...

AVIATION...
VFR conditions will continue. Northwest winds will become gusty
during the late morning and through the afternoon Sunday.

PREV DISCUSSION... /issued 335 AM CST Sun Jan 29 2017/

DISCUSSION...
The warming trend of the last few days will accelerate today and
into early next week. Dry air is still in place, so fire weather
conditions will be elevated, particularly over western Oklahoma
and adjacent parts of northern Texas through Monday. moderate
northwest winds with gusts will continue today. On Monday winds
will decrease a bit and turn to the southwest with much warmer air
arriving. Temperatures in the afternoon will range 15 to 20
degrees above normals. A front arrives Monday night and milder air
will filter in by Wednesday and Thursday. Very low rain chances
come the end of next week to southeast Oklahoma, and slightly
better chances arrive in the weekend when an upper level system
passes quickly across Oklahoma. Recent model trends have been to
weaken this system, so precipitation chances next weekend remain
rather uncertain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  35  70  36 /   0   0   0   0
Hobart OK         64  34  69  34 /   0   0   0   0
Wichita Falls TX  66  36  69  37 /   0   0   0   0
Gage OK           64  32  69  31 /   0   0   0   0
Ponca City OK     60  31  66  34 /   0   0   0   0
Durant OK         62  40  67  41 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/11
Hazardous weather outlook, Jan 29, 11:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CST SUN JAN 29 2017

OKZ004>048-050>052-TXZ083>090-301200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

.FIRE WEATHER...
WARM...BREEZY AND DRY CONDITIONS THIS AFTERNOON WILL ELEVATE FIRE
WEATHER CONDITIONS ACROSS CENTRAL AND WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.FIRE WEATHER...
WELL ABOVE AVERAGE TEMPERATURES AND LOW HUMIDITY
MONDAY AFTERNOON WILL ELEVATE FIRE WEATHER CONDITIONS...ESPECIALLY
ACROSS WESTERN OKLAHOMA AND PART OF WESTERN NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grady

When
January 29, 2:00 PM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Park/Forest Service
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673678.